Millions of women use the birth control pill to prevent pregnancy, manage their cycle or lessen bad cramps.
Taken daily, these oral contraceptives work by stopping the release of hormones from the hypothalamus to the pituitary in the brain, down to the ovary, in order to form follicles (eggs) and ovulate.
As a result, very little of a woman’s own estrogen and progesterone is produced due to the synthetic and suppressive nature of the hormones in the birth control pill.
While many might take the pill to improve mood swings induced by premenstrual syndrome (PMS), some susceptible women find the pill actually worsens their mental health symptoms such as anxiety or depression.
There are mixed reviews in the research about this issue. However, “mood changes,” “nervousness” and “depression” are listed as known side effects by well-known manufacturers on their package inserts and on their direct websites for physicians and patients to review alike. (1,3)
Oral contraceptives are more likely to be prescribed during the teen years through a woman’s thirties, which can often coincide with stressful events such as high school, college, graduate school, job-finding, buying a house, marriage (or break-ups), and starting a family.
The effect on the hypothalamus-pituitary-ovarian axis resulting in significant hormonal changes compounded by this increased outside stress may result in worse anxiety and depression.
However, research (and anecdotal evidence) shows that the synthetic nature of the pill has a brain effect as well.
Estrogen and progesterone made by the female body plays quite a large role in mood, mental health and cognition. As it turns out, too low or too high of either hormone can cause problems.
However, when both estrogen and progesterone are quite low due to suppression of the pill, those typical mental health symptoms such as depression and anxiety may begin or even worsen.
In fact, it is suggested that women who already have a history of mental health symptoms should let their health care provider know ahead of time, as oral contraceptives may not be the right fit.
Regardless, women who do develop mood changes while taking the pill are encouraged to talk with their health care provider, as they may need to switch to a different brand or find another method of birth control.
Reviewed May 9, 2016
by Michele Blacksberg RN
Edited by Jody Smith
1) Bayer. (2013). Important Safety Information about Yaz. Retrieved on May 8, 2016.
2) Genazanni A., Pluchino N., Luisi S., and Luisi M. (2007). Estrogen, ageing, and female cognition. Retrieved on May 8, 2016.
3) Janssen Pharmaceuticals, Inc. (2015). Important Safety Information. Retrieved on May 8, 2016.
4) Keyes K., Cheslack-Postava K., Westhoff C., Heim C., Haloossim M., Walsh K., and Koenen K. (2013). Association of Hormonal Contraceptive Use with Reduced Levels of Depressive Symptoms. Retrieved on May 8, 2016.
5) Sirakov M and Tomova, E. (2015). Oral Contraceptives and Mood/Sexual Disorders in Women. Retrieved on May 8, 2016.